Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 14, 2004, 2:06 PM EDT for Livingston County, Michigan. It was in force for 84 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2004, 2:06 PM EDT (18:06 UTC)
- Expired
- Jun 14, 2004, 3:30 PM EDT
- In force
- 84 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Livingston County, MI
The radar
The Detroit radar (KDTX), 50 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 2:33 PM EDT | TSTM WND GST 50 | Cohoctah, MI | |
| Jun 14, 2:34 PM EDT | HAIL 0.88 | Cohoctah, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 12:25 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
441 WUUS53 KDTX 141806 SVRDTX MIC093-141930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 206 PM EDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 330 PM EDT * AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF FOWLERVILLE...OR ABOUT 17 MILES NORTHWEST OF HOWELL...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FOWLERVILLE AROUND 225 PM EDT HARTLAND AROUND 315 PM EDT THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN. LAT...LON 4276 8433 4267 8436 4260 8368 4278 8371 $$ DRC / SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:11 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 14, 11:11 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1111 AM EDT MON JUN 14 2004 .UPDATE... UPDATE FOCUS IS WITH CONVECTION THIS AFTERNOON/EVENING AND SEVERE POTENTIAL. AIRMASS ACROSS SOUTHEAST MICHIGAN IS QUICKLY DESTABILIZING. DEWPOINTS ARE ALREADY RUNNING IN THE UPPER 60S...WITH LOWER 70S JUST UPSTREAM ACROSS NORTHERN INDIANA. SOMEWHAT CAPPED ATMOSPHERE INITIALLY ACROSS SOUTHEAST MICHIGAN HAS LEAD TO MOSTLY SUNNY SKIES THIS MORNING...WITH GOOD INSOLATION. TEMPERATURES HAVE CLIMBED INTO THE UPPER 70S BY 15Z...WITH HIGHS IN THE LOW 80S STILL ON TRACK. MODIFIED 12Z DTX SOUNDING FOR A MODEST 82/67 STILL LEADS TO 3000J/KG CAPE. WIND FIELDS ARE ALSO DECENT...WITH 20KTS AT 850MB/40KTS AT 500MB...WITH 0-6KM SHEAR AROUND 30M/S. SOUNDINGS ALSO SHOW SOME MID-LEVEL DRY AIR...WHICH WOULD HELP TO ENHANCE DOWNBURST POTENTIAL. WIND WILL BE THE PRIMARY HAZARD. FREEZING LEVELS ARE STILL RUNNING NEAR 13-14KFT...SO HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS. EARLY MORNING CONVECTION ACROSS NORTHERN ILLINOIS BECOMING MORE ORGANIZED...AND TAKING ON A BOW SHAPE ON THE LEADING EDGE. EXPECT THIS TO CONTINUE TO DEVELOP EASTWARD INTO AN INCREASINGLY UNSTABLE AIRMASS. UPPER SHORTWAVE OVER MINNESOTA WILL ALSO MOVE SOUTHEAST ACROSS WISCONSIN THIS AFTERNOON...PROVIDING SOME SYNOPTIC LIFT/850-500MB QVECTOR CONVERGENCE. SURFACE ANALYSIS ALSO SHOWS A WEAK TROUGH NEAR LAKE MICHIGAN...WITH ANOTHER BACK ACROSS CENTRAL WISCONSIN. 100KT 300MB JET ACROSS THE DAKOTAS WILL ALSO MOVE INTO THE REGION BY EVENING...WITH LOWER MICHIGAN GETTING INTO SOME UPPER DIVERGENCE IN THE LEFT FRONT QUADRANT THIS AFTERNOON. WITH FAST FORWARD PROPAGATING BOW ECHO OVER NORTHERN ILLINOIS... SEVERE THUNDERSTORM WATCH ALREADY ISSUED FOR THE SOUTHERN CWA UNTIL 22Z. ADDITIONAL CONCERN IS ACROSS THE NORTHERN CWA. BETTER DYNAMICS WILL AFFECT THE NORTHERN CWA LATER THIS AFTERNOON...WHILE ORGANIZED COMPLEX WILL ZIP ACROSS THE SOUTH EARLIER IN THE DAY. CONCERN THAT THE STORM TO THE SOUTH WILL DISRUPT INFLOW/BLOWOFF WILL HELP STABILIZE THE AREA AND LIMIT THE SEVERE POTENTIAL. HOWEVER STILL ENOUGH CONCERN TO KEEP A MENTION OF THE SEVERE IN THE NORTH...ALTHOUGH WITH THE BETTER CHANCE IN THE SOUTH. ZONE UPDATE OUT...WITH UPDATED HWO TO FOLLOW. && BRAVENDER .PREV DISCUSSION...352 AM EDT MON JUN 14 2004 SHORT WAVE ENERGY IS BREAKING DOWN THE RIDGE OVER EASTERN NORTH AMERICA AS THE FLOW ALOFT TRANSITIONS TO A MORE ZONAL PATTERN. THE 00Z UPPER AIR PLOTS SHOWED THE MAIN BELT OF WESTERLIES EXTENDING FROM THE PACIFIC NORTHWEST TO THE NORTHERN HIGH PLAINS. THIS STRONG MID/UPPER LEVEL FLOW WILL WORK EAST INTO THE GREAT LAKES REGION TODAY AND EVENTUALLY TO THE NORTHEAST COAST BY TUESDAY. THE WATER VAPOR LOOP DOES SHOW A SHORT WAVE OVER THE EASTERN DAKOTAS...WHICH SHOULD HELP FOCUS CONVECTION ACROSS THE REGION LATER TODAY. THE 07Z SURFACE MAP SHOWS A VERY WEAK BOUNDARY EXTENDING FROM THE STRAITS OF MACKINAC THROUGH SOUTHERN WISCONSIN...WITH A MORE WELL DEFINED SURFACE TROUGH EXTENDING FROM CENTRAL NEBRASKA TO NORTHERN IOWA. THE CHANCES OF CONVECTION TODAY WILL BE THE MAIN FORECAST CONCERN THIS PACKAGE. THE 00Z MODEL SUITE ARE IN FAIRLY GOOD AGREEMENT THAT THE SHORT WAVE OVER THE DAKOTAS WILL LIFT INTO THE NORTHERN GREAT LAKES REGION THIS AFTERNOON. THIS WILL SPREAD SOME WEAK DCVA INTO THE SOUTHERN LAKES REGION THIS AFTERNOON/EARLY THIS EVENING. THE MODELS ARE ALSO INDICATING THAT THE UPPER LEVEL WIND MAX WILL EXTEND INTO THE WESTERN GREAT LAKES BY 00Z...PROVIDING SOME WEAK UPPER LEVEL DIVERGENCE TO SE MICHIGAN. A SURFACE TROUGH WILL ALSO PASS THROUGH THE REGION LATE THIS AFTERNOON. 0-1KM MIXED LAYER CAPE ON ETA SOUNDINGS SHOW BETWEEN 1500 AND 2000 J/KG ACROSS SE MICHIGAN BY 18/21Z AS TEMPS RISE INTO THE LOWER 80S WITH DEWPOINTS IN THE MID 60S. ALTHOUGH SURFACE INSTABILITY WILL NOT BE AS GREAT AS IT WAS YESTERDAY...WINDS NEAR 500MB WILL STRENGTHEN TO 45 TO 50 KNOTS THIS AFTERNOON...ALLOWING 0-6KM SHEAR TO INCREASE TO 30 M/S. THIS SHOULD ALLOW CONVECTION TO DEVELOP INTO MULTI CELL CLUSTERS...SOME OF WHICH MAY BECOME LINEAR AND PRODUCE SEVERE WIND GUSTS. WITH THE LIKELIHOOD OF SOME SURFACE BOUNDARIES OVER THE AREA...ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE. WITH WET BULB ZERO HEIGHTS BETWEEN 9 AND 10K FT...THE STRONGER STORMS WILL BE CAPABLE OF LARGE HAIL. THE ETA SOLUTION WOULD INDICATE WIDESPREAD COVERAGE TO THE CONVECTION LATE THIS AFTERNOON AND EVENING. THE ETA SOLUTION DEVELOPS AN MCS OVER IOWA THIS MORNING...THEN TRACKS THE REMNANTS ACROSS THE SOUTHERN LAKES LATER THIS AFTERNOON. THUS FAR...CONVECTION UPSTREAM HAS BEEN MORE SCATTERED...WITH LESS COVERAGE THAN INDICATED BY THE ETA. THE 04KM WRF ACTUALLY HAS THE BEST HANDLE ON THE CONVECTION THUS FAR...AND IS SUGGESTIVE OF THE CONVECTION BEING MORE SCATTERED IN NATURE THIS AFTERNOON OVER LOWER MI...EXCEPT OVER THE SAGINAW VALLEY. AS FOR THIS MORNING...WILL INCLUDE A LOW CHANCE FOR SHOWERS/THUNDERSTORMS AS SOME WEAK LOW LEVEL THETA E ADVECTION MOVE INTO THE AREA FROM THE WEST. THE RUC IS ALSO INDICATING A WEAK MID LEVEL SHORT WAVE OVER NORTHERN ILLINOIS...MOVING EAST. THESE FEATURES HAVE ALLOWED SOME CONVECTION TO DEVELOP IN THE MILWAUKEE AREA THIS PAST HOUR. WEAK SHORT WAVE RIDGING AND SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT IN THE WAKE OF THE CONVECTION. SURFACE HIGH PRESSURE WILL LINGER OVER THE AREA ON TUESDAY. THIS COUPLED WITH MUCH DRYER AIR AT 850MB SHOULD PROVIDE A DRY DAY ACROSS THE AREA. A SHORT WAVE TROUGH WILL DEEPEN OVER NORTHERN PLAINS ON TUESDAY...THEN MOVE INTO NORTHERN ONTARIO BY WEDNESDAY. THIS WILL SEND A COLD FRONT SOUTHEAST ACROSS THE GREAT LAKES ON WEDNESDAY. THE 00Z MODEL SUITE ARE ACTUALLY IN REASONABLY GOOD AGREEMENT ON TIMING THE FRONTAL BOUNDARY INTO SE MICHIGAN ON WEDNESDAY...INDICATING A LATE AFTERNOON/EARLY EVENING FROPA. THIS OF COURSE WILL ALLOW INSTABILITY TO BUILD OVER THE REGION PRIOR TO FROPA. WITH THE REGION WITHIN THE ENTRANCE REGION OF A 130KT 250MB JET...VERY STRONG FOR MID JUNE...AND GIVEN THE STRONG MID LEVEL FLOW OVER THE LOWER LAKES...THERE WILL AGAIN BE A CHANCE FOR SEVERE WEATHER. THE TRENDS IN THE ETA AND GFS HAVE BEEN TOWARD DRYER AIR IN THE LOW LEVELS EARLY WEDNESDAY...WITH THE BULK OF THE MOISTURE CONFINED TO A NARROW AXIS ALONG THE COLD FRONT. WILL THUS TRIM BACK THE CHANCES OF CONVECTION TO WEDNESDAY AFTERNOON/WEDNESDAY NIGHT. WILL ALSO RAISE MAX TEMPS A FEW DEGREES ON WEDNESDAY GIVEN THE STRONG THERMAL ADVECTION AHEAD OF THE FRONT. THE EXTENDED FORECAST LOOKS IN GOOD SHAPE SO NO UPDATES WILL BE NEEDED. ALL MEDIUM RANGE MODEL SOLUTIONS CONTINUE TO SHOW A HIGHLY AMPLIFIED RIDGE BUILDING INTO WESTERN CANADA BY THE WEEKEND...WITH A DEEPENING UPPER LOW OVER HUDSON BAY. THIS WILL OF COURSE LEAD TO LOWER HEIGHTS OVER THE GREAT LAKES AND COOLER THAN NORMAL TEMPERATURES OVER SE MICHIGAN. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 14, 12:39 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1239 PM EDT MON JUN 14 2004 MIZ063-068>070-075-076-082-083-151100- LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE- 1239 PM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 467 IS IN EFFECT UNTIL 6 PM. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS BECOMING MORE SCATTERED THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. WIND GUSTS TO 70 MPH ARE THE MAIN HAZARD...WITH HAIL TO ONE INCH IN DIAMETER ALSO POSSIBLE. IN ADDITION...BRIEF HEAVY RAIN COULD CAUSE LOCALIZED PONDING OF WATER ON ROADWAYS. STORM MOTION WILL BE TO THE EAST AT 45 MPH. AN UPPER LEVEL DISTURBANCE AND SURFACE TROUGH WILL MOVE ACROSS LOWER MICHIGAN THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS SOUTHEAST MICHIGAN WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON...AND THUNDERSTORMS WILL CONTINUE TO DEVELOP. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 6 PM THIS AFTERNOON. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS THE STATE ON WEDNESDAY. AN UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN AHEAD OF THIS FRONT WILL PROVIDE THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS ANOTHER COLD FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. THE SPOTTER NETWORK HAS BEEN ACTIVATED. MIZ047>049-053>055-060>062-151100- BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA- 1239 PM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 468 IS IN EFFECT UNTIL 8 PM. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS BECOMING MORE SCATTERED THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER ARE THE MAIN HAZARDS. HEAVY RAIN IS ALSO POSSIBLE...WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS. STORM MOTION WILL BE TO THE EAST AT 30 MPH. AN UPPER LEVEL DISTURBANCE AND SURFACE TROUGH WILL MOVE ACROSS LOWER MICHIGAN THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS SOUTHEAST MICHIGAN WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON...AND THUNDERSTORMS WILL CONTINUE TO DEVELOP. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 8 PM THIS AFTERNOON. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS THE STATE ON WEDNESDAY. AN UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN AHEAD OF THIS FRONT WILL PROVIDE THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS ANOTHER COLD FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BRAVENDER
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:13 PM EDT | Special Marine Warning | DTX | 92 min | |
| Jun 13, 8:15 PM EDT | Tornado Warning | DTX | Saint Clair, Sanilac | 60 min |
| Jun 14, 2:18 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 57 min |
| Jun 14, 2:19 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 71 min |
| Jun 14, 2:39 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 66 min |
| Jun 14, 2:42 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 78 min |
| Jun 14, 2:50 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 85 min |
| Jun 14, 3:17 PM EDT | Special Marine Warning | DTX | 118 min | |
| Jun 14, 3:17 PM EDT | Special Marine Warning | DTX | 118 min | |
| Jun 14, 3:21 PM EDT | Special Marine Warning | DTX | 114 min | |
| Jun 14, 3:21 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 54 min |
| Jun 14, 3:32 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 58 min |
| Jun 14, 3:35 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 70 min |
| Jun 14, 4:00 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 75 min |
| Jun 14, 7:16 PM EDT | Special Marine Warning | DTX | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.